Pennsylvania, 2019

Hail in Pennsylvania, January 8, 2019

January 8, 2019 · NWS CLE · 1 event in 1 county or zone

A warm front moved through northern Ohio on the evening of January 7th, allowing for an unseasonably warm day on January 8th with temperatures reaching the mid 50s by mid-morning. A round of showers and thunderstorms developed over the region ahead of a cold front on the afternoon of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front moved through northern Ohio on the evening of January 7th, allowing for an unseasonably warm day on January 8th with temperatures reaching the mid 50s by mid-morning. A round of showers and thunderstorms developed over the region ahead of a cold front on the afternoon of the 8th. Widespread hail was observed with these thunderstorms, including reports of hail one inch or greater in diameter. In Pennsylvania, an isolated severe thunderstorm produced large hail in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 8, 4:22 PM EST, 2 minutes earlier.

Area forecast discussion, Jan 8, 4:22 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
422 PM EST Tue Jan 8 2019

.SYNOPSIS...
A trough extending from low pressure near James Bay will pull a cold
front across the area this evening. A trough will remain over the
eastern Great Lakes through mid-week. Arctic high pressure will
build southeast into the Great Lakes region on Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Active weather will continue through the short term as we transition
from well above normal temperatures and severe weather to lake
effect snow. Ongoing severe weather is producing lots of pea size
hail with some quarter size hail. Freezing levels are low near 5500
feet. Strong winds will remain a concern through the evening as well
with any of the stronger updrafts. We have around 500 J/kg of CAPE
initially with temperatures in the mid and upper 50s. Convection is
expected to be east of the area by 8 PM.

Winds will be strong this evening outside of thunderstorms with
strong pressure rises behind the front this evening. Decided to hold
off on a Wind Advisory with most locations seeing winds peak in the
35 to 45 mph range. Could also see a brief window of strong winds
along the lakeshore but only expected to last an hour or two.

Rain will transition to snow from west to east tonight as the colder
air wraps into the system. The transition will occur in most areas
as precipitation is tapering off so accums outside of the snowbelt
are only expected to be a dusting. Temperatures will be into the 20s
by Wednesday morning which may result in slick spots on roadways. A
combination of Winter Weather Advisories and a Winter Storm Warning
have been issued for inland portions of the snowbelt, beginning at 1
AM and continuing into Thursday. Precipitation will initially be
attributed to the synoptic system but arctic air will settle into
the area on Wednesday as 850mb temperatures fall into the -14 to -
16C range. By Wednesday the dendritic growth zone descends to
3-8K feet and we maintain moisture and shallow lift through at
least Wednesday night.There may be some decrease in snow during
the afternoon but will increase again later Wednesday as another
piece of energy rotates into the back side of the upper trough
and slides across Lake Erie. The flow through the duration of
the event will be out of the northwest which favors upslope/inland
locations. This is a multibanded scenario for most areas
although a heavier band may extend from Lake Huron towards our
PA Counties Wednesday night. Highs on Wednesday will only be in
the upper 20s to near 30 degrees, falling to near 20 degrees
Wednesday night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level northwest flow will continue to impact the region
through at least Friday evening. This will result in below normal
temperatures across northern Ohio and NW PA. Additionally...with the
continued cold air moving over an ice free Lake Erie...lake effect
snow will continue to be possible mainly across NW PA through much
of Friday...however the snow will be tapering off significantly by
this time.

On Saturday...an upper trough will move east toward western Ohio
bringing another chance of snow to the area. The GFS and ECMWF are
in agreement that the entire area will see at least some snow on
Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Lingering snow from the upper trough may continue to impact the
region...especially the eastern half of the area through Sunday
morning. Subtle warming will occur Sunday and Monday...with daytime
high temperatures near normal as weak high pressure builds over the
area. After Sunday morning...all signs point to a dry forecast
through at least Monday night.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A second round of convection with thunderstorms is possible this
afternoon into early evening. The best chance for storms will be
from CLE east including CAK, YNG, and ERI. Some storms could
produce 45kt wind gusts. A potent cold front will sweep through
the area this afternoon/early evening with a wind shift to
270-290 deg with gusts around 30kt post frontal, stronger at
ERI. The precip will transition from rain to snow around 01Z
mainly impacting ERI. Snow showers will become more numerous
throughout the night as colder air sweeps into the region. Low
level NW flow will target the typical snowbelt regions for the
most persistent and heaviest snowfall as this colder air
activates the lakes. Winds will become NW and gradually decrease
to 15 to 25 kts later Wednesday.

OUTLOOK...Non-VFR possible Wednesday through Thursday
especially across NE OH/NW PA in snow showers.

&&

.MARINE...
A cold front will move across the lake tonight and winds will
increase ahead of and immediately behind the frontal passage with
sustained westerly winds up to 30 knots possible. Winds will relax a
bit to 20 to 25 knots and shift to the northwest for Wednesday and
this flow will persist through at least Thursday night. Waves will
also be on the increase and waves 5 to 9 feet or greater can be
expected off northeast Ohio, NW PA, and western NY. With all of this
in mind, have issued a small craft advisory through Wednesday night,
but this will need to be extended in time with the nearshore
forecast.

Arctic high pressure will build into the Great Lakes region on
Thursday and settle over the eastern Great Lakes on Friday, finally
allowing for rough conditions to subside on the lake. Low pressure
over the southern United States will move northeast towards the Ohio
Valley for Saturday, but at this point, will probably stay far
enough away from the lake to have too much impact.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 1 AM Wednesday to 10 AM EST
     Thursday for OHZ013-014.
PA...Winter Weather Advisory from 1 AM Wednesday to 6 PM EST
     Thursday for PAZ003.
     Winter Storm Warning from 1 AM Wednesday to 6 PM EST Thursday
     for PAZ002.
MARINE...Small Craft Advisory until 7 AM EST Thursday for LEZ142>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Riley
LONG TERM...Riley
AVIATION...Jamison
MARINE...Riley
Hazardous weather outlook, Jan 8, 5:56 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
556 AM EST Tue Jan 8 2019

OHZ003-006>008-017-018-027-028-036-037-091100-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
Morrow-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

West winds could gust to 35 to 40 MPH late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-029>033-038-047-089-091100-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Knox-Ashtabula Lakeshore-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms could develop this afternoon as mild, unstable
air moves north into the area. There is a chance that a few storms
could approach severe limits with gusty winds the most likely threat.

In addition, west winds could gust to 35 to 40 MPH this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-091100-
Northern Erie-Southern Erie-Crawford-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

West winds could gust to 35 to 40 MPH this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Wednesday into Thursday and may be
enough to require an advisory or warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-091100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Winds will briefly approach Gale Force this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 8, 4:02 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 ESE STRONGSVILLE      41.31N 81.82W
01/08/2019  E0.70 INCH       CUYAHOGA           OH   PUBLIC

&&
Local storm report, Jan 8, 4:11 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
411 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             MASSILLON               40.80N 81.52W
01/08/2019  E0.75 INCH       STARK              OH   PUBLIC

            ESTIMATED WIND GUST TO 50 MPH.

&&
Local storm report, Jan 8, 4:13 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             MASSILLON               40.80N 81.52W
01/08/2019  E0.75 INCH       STARK              OH   PUBLIC

            WIND GUST ESTIMATED 50 MPH.

&&
Local storm report, Jan 8, 4:14 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
414 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BEACHWOOD               41.48N 81.50W
01/08/2019  E0.75 INCH       CUYAHOGA           OH   PUBLIC

            REPORTED VIA FACEBOOK WITH A PICTURE.

&&

PS
Local storm report, Jan 8, 4:19 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 NNE LORAIN            41.47N 82.17W
01/08/2019  M53 MPH          LORAIN             OH   OFFICIAL NWS OBS

            LORAIN HARBOR LIGHTHOUSE RECORDED 53 MPH
            WIND GUST.

&&

PS
Local storm report, Jan 8, 4:23 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
423 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 NW CHARDON            41.60N 81.24W
01/08/2019  E0.75 INCH       GEAUGA             OH   PUBLIC

            REPORTED VIA FACEBOOK WITH PICTURE.

&&

PS

The radar

The Pittsburgh radar (KPBZ), 138 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
January 8, 4:24 PM EST
Where
Crawford County, 1.03 mi E of Venango
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -80.100

Quarter-sized hail was observed in the Venango area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795202.